Hail, Isle of Wight
- When
- August 2, 12:27 PM EST
- Where
- Isle of Wight County, 0.55 mi E of Smithfield
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.980, -76.620
Penny size hail was reported on Wilson Road near downtown Smithfield.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 2, 9:35 AM EST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1035 AM EDT SAT AUG 2 2008 .SYNOPSIS... A COLD FRONT WILL SWING ACROSS THE REGION THIS AFTERNOON INTO TONIGHT. HIGH PRESSURE WILL BUILD INTO THE REGION DURING SUNDAY AND BECOME CENTERED OVER THE EAST COAST THROUGH TUESDAY. ANOTHER COLD FRONT WILL APPROACH LATE WEDNESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... NMRS BNDRYS FROM CONVECTION PAST SVRL HRS LAYING ACROSS FA ATTM. SCT CONVECTION DVLPNG ALONG THESE BNDRYS WILL CONT INTO ERLY AFTRN HRS ACROSS NRN CNTYS. MAIN CONVECTION WITH FRNT NOT XPCTD UNTIL AFTR 18Z WITH TSTRMS XPCTD TO DVLP ALONG LEE TROF THEN MOVE E. SPC CONTS ENTIRE FA IN SLGHT RISK. THUS...HAVE UPDATED ZFP/GRIDS TO REFLECT THESE TRENDS. HAVE INCRSD POPS TO HIGH CHC...KEEPING WORDING TO AFTRN ACROSS SRN HALF OF FA. TMPS GNRLY BTWN 90-95..COOLEST ACROSS NRN CNTYS. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/... THE FRNT WILL MOVE OFFSHR LTR TNGT WITH HI PRES BUILDING IN DURING SUNDAY THROUGH EARLY NEXT WEEK. DRIER AIR WILL FILTER IN FOR SUN...AND MAX TEMPS WILL NOT BE AS HOT...IN THE MID 80S TO LWR 90S. THE HI BLDS OVR THE REGION ON MON...WITH MAX TEMPS A FEW DEGREES WRMER IN THE UPR 80S TO MID 90S. GENERALLY MSTLY SNY BOTH SUN AND MON. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... TROUGH ALOFT DEPARTING THE NE CONUS MON...FOLLOWED RDG BUILDING STRNGLY EWD TWD/INTO MID-ATL RGN BY TUE-MID NEXT WK BEFORE PUSHING SOUTHWARD INTO THE CAROLINAS LATE WK. AS RIDGE BUILDS LOOK FOR ANOTHER ROUND OF EXCESSIVE HEAT (ESP INLAND) AND GRADUAL INCREASE IN HUMIDITY MID WK. TRENDS OVER THE PAST FEW WEEKS HAS LEAD FOR THE MEX MAX TEMP NUMBERS TO BE TOO WARM ON DAYS 4 AND 6 (ESPECIALLY NEAR THE COAST). LATEST 12Z MEX NUMBERS SHOW 99 AND 100 (TUE/WED) FOR RIC AND 95 AND 97 FOR NORFOLK. 1000-850MB THICKNESS SCHEME SUPPORTS IDEA OF UPR 90S TO NEAR 100 INLAND. THINKING HIGHER DEW POINTS IN THE MID TO UPR 70S WILL KEEP TEMPS ONLY IN THE LOWER 90S NEAR THE COAST TUE AND WED. QUICK NOTE...ON AUG 6TH IN 1918 RICHMOND ACTUALLY MAXED OUT AT 107 DEGREES (WARMEST TEMP EVER RECORDED OFFICIALLY IN THE CWA). RIDGE PUSHES SOUTHWARD LATE WK BRINGING AND END TO THE EXCESSIVE HEAT AND AN INCREASE IN CHCS FOR SHRA/TSRAS. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... MOSTLY CLEAR SKIES AND LGT WINDS WL ALLOW FOR MVFR (TEMPO IFR) VSBYS AT SBY...WITH A TEMPO FOR HIGHER END MVFR VSBY THRU 11Z OR SO AT PHF/ECG. WK COLD FRONT CROSSES THE AREA LTR THIS AFTN/EVENG...BRINGING SCT PRECIP/REDUCED AVN CONDS TO AREA. CONTINUED CB MENTION FROM NW TO SE...BEGINNING AT RIC/SBY AT 17Z...TO ECG BY 22Z. MAINLY VFR CONDITIONS TO PREVAIL ACRS THE TERMINALS SUN THRU MIDWEEK AS HIGH PRES BUILDS ACROSS THE RGN. ONLY CAVEAT COMES WITH THE CHC FOR SCT IFR DURING EARLY MORNINGS AND IN ISOLATED MAINLY DIURNALLY DRIVEN PCPN. && .MARINE... WEAK FRONTAL BOUNDARY MOVES ACRS THE RGN LTR TDA AND TNGT FROM THE NW. AS THIS HAPPENS...S WINDS WL VEER TO THE SW TNGT...BECOMING N/NW BY LTR SUNDAY MORNING AS THE BOUNDARY CROSSES THE WTRS. WL HV A CHC FOR SCT SHRA/TSRA TO DVLP ALONG AND AHEAD OF BNDRY. WL ALSO NEED TO KEEP AN EYE ON GUSTS TNGT THRU EARLY SUNDAY BEHIND THE FRONT. LATEST GFS GUIDANCE DEPICTS H92 WNDS IN 15-20 KT RANGE...WHICH LEADS TO THE BELIEF THAT WELL BE ABLE TO KEEP SFC WNDS BLO SCA CRITERIA THRU THE EVENING ASIDE FROM A FEW GUSTS IN THE 15-20 KT RANGE. WDSHFT TO THE NNE AGAIN BY LATER SUNDAY...AS HIGH PRESSURE BUILDS OVER THE REGION THRU EARLY IN THE WORK WEEK...WITH SSW FLOW PREVAILING THROUGH WEDNESDAY...WHEN ANOTHER COLD FRONT APPROACHES THE REGION. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...MPR NEAR TERM...TMG SHORT TERM...TMG LONG TERM...CCW AVIATION...MAM MARINE...MAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 525 AM EDT SAT AUG 2 2008 ANZ630>633-650-652-654-656-658-MDZ021>025-NCZ012>017-030>032-102- VAZ048-049-060>100-030930- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 525 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING IN ADVANCE OF A COLD FRONT. THERE IS A SLIGHT RISK OF SEVERE WEATHER...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ON TUESDAY AND WEDNESDAY...HIGH TEMPERATURES MAY REACH THE UPPER 90S WITH HEAT INDICES NEAR 105. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 809 AM EDT SAT AUG 2 2008 VAZ049-063-064-073>076-021315- CAROLINE VA-ESSEX VA-HANOVER VA-KING AND QUEEN VA-LOUISA VA-RICHMOND VA-WESTMORELAND VA- 809 AM EDT SAT AUG 2 2008 ...LINE OF THUNDERSTORMS MOVING INTO CAROLINE AND LOUISA COUNTIES... AT 809 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS FROM 8 MILES NORTH OF COLONIAL BEACH TO LOUISA...MOVING EAST AT 30 MPH. THE LINE OF STORMS WILL BE NEAR... MINERAL AROUND 820 AM... COLONIAL BEACH AROUND 830 AM... BOWLING GREEN AROUND 845 AM... MILFORD AROUND 850 AM... MONTROSS AROUND 910 AM... CHAMPLAIN AROUND 915 AM... WIND GUSTS TO 45 MPH...LIGHTNING...AND BRIEF HEAVY RAIN ARE EXPECTED WITH THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. FOSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 915 AM EDT SAT AUG 2 2008 MDZ021-VAZ064-072>077-021415- CAROLINE VA-DORCHESTER MD-ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA- 915 AM EDT SAT AUG 2 2008 ...THUNDERSTORMS MOVING INTO ACROSS THE NORTHERN NECK... AT 915 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 37 MILES NORTH OF CALLAO TO MILFORD...OR FROM 7 MILES NORTHEAST OF COVE POINT TO MILFORD...MOVING SOUTHEAST AT 34 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... MONTROSS AROUND 930 AM EDT... WARSAW AROUND 950 AM EDT... CALLAO AROUND 1000 AM EDT... EXPECT WIND GUSTS TO 30 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS IN THE PATH OF THESE STORMS. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 928 AM EDT SAT AUG 2 2008 VAZ064-072>074-021400- CAROLINE VA-ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA- 928 AM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORM MOVING ACROSS NORTH CENTRAL VIRGINIA... AT 928 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES WEST OF MILFORD...MOVING SOUTHEAST AT 35 TO 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PENOLA...AND...MILFORD AT 940 AM EDT...GETHER AT 950 AM EDT...BEULAHVILLE...AND...DUANE FORK AT 955 AM EDT...OWENTON...AND...NEWTOWN AT 1000 AM EDT. EXPECT WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS IN THE PATH OF THIS STORM. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1118 AM EDT SAT AUG 2 2008 MDZ022>025-VAZ099-021615- ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET MD-WICOMICO MD- 1118 AM EDT SAT AUG 2 2008 ...ANOTHER ROUND OF THUNDERSTORMS MOVING ACROSS THE EASTERN SHORE... AT 1118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS FROM 10 MILES NORTHEAST OF SALISBURY TO 14 MILES SOUTHWEST OF CRISFIELD...OR FROM 10 MILES NORTHEAST OF SALISBURY TO 11 MILES EAST OF FAIR PORT...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR...CRISFIELD AROUND 1125 AM EDT...POCOMOKE CITY AROUND 1145 AM EDT. EXPECT WIND GUSTS TO 30 MPH...OCCASIONAL LIGHTNING AND LOCALLY HEAVY DOWNPOURS IN THE PATH OF THESE STORMS. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1235 PM EDT SAT AUG 2 2008 VAZ081-088-089-021730- PRINCE GEORGE VA-SURRY VA-SUSSEX VA- 1235 PM EDT SAT AUG 2 2008 ... A DEVELOPING THUNDERSTORM MOVING SLOWLY TO THE EAST... AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF DISPUTANTA...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NEWVILLE...AND... HOMEVILLE AT 100 PM EDT...WAVERLY AT 110 PM EDT. EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL WITH THIS STORM. WIND GUSTS TO 35 MPH WILL ALSO BE POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. WAMSLEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 120 PM EDT SAT AUG 2 2008 NCZ030-021815- BERTIE NC- 120 PM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORM MOVING INTO BERTIE COUNTY... AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES WEST OF WINDSOR...OR ABOUT 10 MILES NORTHWEST OF WILLIAMSTON...MOVING EAST AT 12 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR QUITSNA AT 145 PM EDT. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. BAJ
The Norfolk radar (KAKQ), 34 km away, was scanning. The volume nearest the first event began at 17:24 UTC.
7 hail, 6 thunderstorm wind. Local standard time, as filed.
Penny size hail was reported on Wilson Road near downtown Smithfield.
Large tree limb was downed on a roof on Wilson Road near downtown Smithfield.
Large tree limbs were downed.
Several large tree limbs of 3 to 6 inches in diameter were broken off trees at a residential home. Many trees were bowing in the wind. Wind speeds were estimated between 60 and 70 mph.
Penny size hail was reported.
Quarter size hail was reported just north of Highway 58 on Godwin Road.
Trees were downed just north of downtown Suffolk along Highway 58 from Murphys Mill Road to Godwin Boulevard.
Penny size hail was reported.
Penny size hail was reported at a Kangaroo Express Gas Station.
Power pole was knocked down near the intersection of Pinetta and Enos Roads.
Trees were downed northwest of Louisa.
Penny size hail was reported.
Penny size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132691, 132702, 132718, 132706, 132692, 132693, 132709, 132697, 132699, 132714, 132717, 132700, 132701.